Starting Prozac 20mg

Hi again guys, I finally saw my psych yesterday and he's now wanting me to take Prozac 20mg, as he said that will get my headspace good enough to start practicing CBT again and get out of this social anxiety hole I've dug myself.

The trouble is, I've got a flight on Tuesday (4 days away) for work (which is going to push my limits anyway, as there will be 2 flights involved), and I'm not sure what the initial side effects will be like. My psych said to start them asap even after I told him about my flight. I've done lots of Internet reading and I know everyone is different, but just not sure whether to wait till after I get there to start, or even start when I come back home. I'll be away for 7 nights.

Did anyone have any major "bad times" on starting Prozac?

Thanks, Jase.

7 Replies

  • Any meds will give you a rough time at the start generally, and as you said its different for everyone. Maybe start taking them at night so you sleep past the "kick in" part. I take my meds of a night 100mg seroquel and it helps me sleep plus i dont have that horridness to deal with. I just have plenty of coffee to help me wake up.

  • Thanks for the advice. Yes I was the same with lexapro as it made me drowsy, so I took it at night. Love coffee, but unfortunately the caffeine kicks my already crappy jitters up a notch, so decaf if I'm keen.

  • Generally SSRIs have an assimilation period and can produce unpleasant symptoms for the first 3-4 weeks, so starting on one at an already challenging time could be more of a hindrance than a help.

    I'm on a different one now (have been for 30 years) but, when I tried Prozac, the effects were almost immediate and I was so upbeat I couldn't stop talking ! I stopped it as I was too excitable to sleep, an effect which didn't wear off.

    Why not start it and, if the side effects are negligible then all well & good. If they're severe however, you can stop it & start again at a more convenient time.

    Prozac can be a very effective antidepressant ; there's no way of knowing until you try it. Should you need to stop taking it, the side effects will cease after one or two days.

    Good luck, with both the flights and the Prozac ! x

  • Thanks for your advice cat. Much appreciated. I think I might start it the day after I land, in the morning and see how I cope. I will be working long hours outdoors in 35°C, in the top end of Australia. Fingers crossed it doesn't mess with me too much.

  • Doing what, if you don't mind me asking ?

  • I work in tv and film as a freelance rigger and camera assistant. One of my main jobs is to follow the v8 Supercars around the country (the Aussie equivalent to the American nascars), set up all the cables and cameras around the tracks, then during the races I run up and down the pit lane/garages filming the pit stops so people at home can enjoy all the action. 😊😊

  • The equivalent of our stock car racing here in Britain then I guess.

    Funny, not the type of work I associate with someone suffering from anxiety but then I remember how I worked in a very public role running trade fairs & exhibitions on behalf of a power tool company............all the time keeping up a 'cool' façade whilst panicking inside !

    Hope it goes well for you ; best wishes, Cat x

You may also like...